All Categories » Skin » Allergies
I am looking for help to solve a problem I have everytime I dive. I hope you can help me. I have been diving for 5 years and everytime I dive a I get pimples/ acne in the face (nose and forehead), the longer / deeper / more I dive the worst my face gets. I do not know what can it be, I have been treated against acne for the last year (to avoid this situation when I dive. I do not usually have pimples) but I went diving last week and the same thing happened again. Do you have any idea what can it be to contact the right specialist?
I think the only thing this could be is perhaps a reaction to the silicone in your mask. When it happens again see if the distribution of the rash is in the same place as the mask lining and the nose piece. If it is then either find a barrier cream you can rub on the inside of the mask, like Vaseline or try a non silicone mask lining. Sadly hypoallergenic masks have yet to be invented.
If the above doesn't work then maybe other causes are at work. Stress is a great inducer of acne like rashes. If you find diving stressful, and we all have at times then think long and hard about what brings it on. Bad buddys Diving beyond your limits Or, the fact that you are being cajoled into it against your better judgement. And treat the cause.
Firstly I would like to take this opportunity to thank you for the great advice in your column in Sport Diver each month.
I am a fairly new diver with a mere 20 dives done, this has been one of the things I have dreamt about doing for quite a long time. So I have booked myself this Red Sea trip and got myself some kit and off to the must do RED SEA. Well after the third day of diving I started to get this itchiness on my belly and thighs, and after the eight day this was really painful on arrival back in the UK I was soon off to the Dr and she prescribed some Cortisone cream and tablets. Now as far as I know this is not the kind of tablets you want to take for just anything which means that it can't be to good for you? Well the Question is what can I do to prevent this rash/itchiness as this must be some kind of allergic reaction to the suit(Neoprene)? Will some kind of undersuit help or is there some kind of medication that one can take to prevent this?
This is obviously a suit rash if you are getting it all over the body. There are weird algae blooms and other nasties that lurk in the deep that can cause similar problems, but neoprene rashes are by far the commonest.
You have 2 options here. Either you get a lycra undersuit, as its less likely to cause problems. Or you go the other way and get a drysuit. Under this you can wear whatever you want, even your normal clothes that you know wont cause a rash and itching. It may be a lot of kit to wear in hot countries but you'll get used to it. Just don't dehydrate, as you stand in 40 degree heat waiting to get in the water, as some muppet takes an hour to put on their own kit.
I seem to be allergic to certain rubber/latex products, like for instance the brand new Mares Nemo watch I bought this weekend, got massive swelling/blisters where the watch straps actually touched my skin while only wearing the watch for about 4 hours. Do you know of any solution to this problem? Also which type of wetsuit would I need, would I get the same reaction from that? Would appreciate any help!!
Thatís a pretty swift and severe reaction to a not inexpensive dive comp, how unlucky. I guess you could always go for the nice cheap titanium strap instead! The best solution to latex/rubber allergy is obvious Ė donít put these products next to your skin. Most wetsuits are made of neoprene and allergy to some of the compounds used in its manufacture is becoming more common (a lot of neoprene wetsuits do contain small amounts of latex). You can wear a non-allergenic layer under a neoprene wetsuit, eg. a fleece or Lycra lining. Some people I know smother themselves in Vaseline to protect their skin but Iím not sure how effective this is in the long run and it gets pretty messy. If the symptoms are that severe (blistering etc.) it might be worth seeing if your GP can refer you to an allergy specialist for patch testing, to find out exactly what you are allergic to. There are several chemicals used in making neoprene and if you can find out which one you react to, and avoid it, you may be able to find a neoprene wetsuit that you can wear.
In the summer I went diving in Milford Sound in New Zealand. It was amazing, green water, the vis wasn't great but stacks of critters and strange fish there. Anyway, I dived in a lot of wetsuit - I had 15 mils of neoprene on and could hardly bend my knees or elbows! Despite all the rubber I still felt really cold on the dives, and the dive guide poured flasks of hot water down our backs during the surface interval. When I got back to the campsite I found a strange rash on my arms and legs, lots of little raised bumps, different sizes, which were really itchy. I went straight back to the dive shop and they sent me to a doctor. Thankfully she didn't think it was DCI (and I couldn't believe it was either as we only did 2 dives and they were really safe). She thought it was an allergic reaction to the cold, but I've never had that before. I didn't get any other symptoms but the bumps are still there, 4 months later. Was she right, or should I come and see you?
I have a feeling she was right, actually. The rash youíre describing sounds very unlike the classic mottled appearance of a skin bend, and Iíve never heard of one lasting 4 months. In the absence of any other symptoms, I think DCI is unlikely; this sounds to me like something called cold urticaria. It is indeed a form of allergy, triggered by exposure to cold, where hives, wheals or bumps form on the skin. They can be incredibly itchy, and last for anywhere from minutes to months. Strangely it can be inherited (when itís present from birth), or it can develop later in life, most commonly in the early 20ís. The diagnosis is usually made by the aptly named ďcold testĒ Ė an ice cube held against the arm will produce characteristic hives after a few minutes. The treatment is pure rocket science Ė stay warm. The quicker the skin is warmed, the sooner the reaction will disappear. Antihistamines will sometimes help the itch and possibly reduce the number of hives. Although it sounds trivial, cold urticaria can sometimes result in serious anaphylactic shock, which can be fatal, so more severe sufferers should carry an adrenaline injection around with them. In your case, if the bumps are still present, I would strongly advise you see an allergy specialist to get a concrete diagnosis. Probably best to avoid cold water diving until then too.
I've been diving for a few years now, but seem to have developed an allergic reaction to something in my wetsuit. I'm not conscious of anything abnormal whilst I'm wearing it, but after a dive I seem to get red weals, bumps and itchiness over my arms, legs, stomach and back. I've been reassured by plenty of experienced divers that it's not DCS (it's happened many times so I think I'd know by now!), and the suggestion I'm getting from most of them is that it's neoprene allergy. Is it common for someone to develop this after diving for some years? What can I do about it, if anything? Please don't say stop diving!
Stop diving. No, donít panic, there are several potential remedies to trial before you take this most drastic course of action. Neoprene allergy is not that uncommon, but the typical products that seem to provoke skin reactions are the accelerators used to cure and harden the natural rubber in neoprene manufacture. Discovering which one would be tantamount to finding the proverbial needle in a haystack, so rather than embarking on fruitless and arduous skin testing procedures, Iíd advise you to try some alternatives. A mild allergy can sometimes be controlled by antihistamines and chemical barriers such as Vaseline, but these donít tend to last for long. Exposure suits made of Polartec Aquashell or Lycra are a better option; they can be worn in between your skin and the neoprene, which would provide a layer of insulation as well as removing the causative agent from skin contact.